× Tell us about your journey

Living With Secondary Adrenal Insufficiency

  • Posts 33
  • Thank you received: 1

Replied by carolk on topic Living With Secondary Adrenal Insufficiency

I am not a medical professional, but in your situation, you need an experienced endocrinologist that specializes in pituitary medicine. With the MRI showing your pituitary being small, your doctor will probably check your other pituitary hormones as well.

Cortisol replacement dosing is tricky because every body is different and metabolizes cortisol based on your body's circadian rhythm. Most replacement dosing is split 2 times per day. If your body's metabolizing it at a faster rate, it would make sense that you will be experiencing low cortisol symptoms. Start keeping a journal of your symptoms with the date and time they are happening and bring your journal with you to your doctor visits so he/she can understand what's really going on and can make dosing decisions accordingly. 

The PNA moderates a closed Facebook pituitary patient support group. Once you join and are approved your post will only be seen by members of the group. In Facebook search for: "Pituitary Network Support Group".

A second opinion never hurts. Here is a list of PNA's known pituitary physicians. You can search for one in your area or nearby. 
https://pituitary.org/medical-resources/physicians

Here is a list of PNA's known hospitals that treat pituitary patients. You can search for one in your area or nearby:

https://pituitary.org/medical-resources/hospitals

Best wishes on your journey!
2 weeks 1 day ago #10798

Please Log in or Create an account to join the conversation.

  • moonunit0103
  • moonunit0103's Avatar Topic Author
  • Offline
  • Fresh Boarder
  • Fresh Boarder
  • Posts 1
  • Thank you received: 0

Living With Secondary Adrenal Insufficiency was created by moonunit0103

Hi,

I had been prescribed Methadone for 16 years for peripheral neuropathy, and had also been administering Testosterone for hypogonadism, and back in March 2019, discontinued both  after a year tapering off the Methadone.  I have had extreme fatigue, body aches, rashes, conjunctivitis, bronchitis, runny nose, among many symptoms.  At first, I assumed that it was acute opioid withdrawal, but after two months, the symptoms persisted.

I have been living in the Philippines since June, and I finally found an endocrinologist in Cebu who checked my Cortisol levels, which were low normal.  I was prescribed a Prednisone 7.5mg/day trial for a month, and had a CST the following month, which showed functional adrenals, and my ACTH was low.  In the 30 day period, my energy level returned to normal, inflammation disappeared, no body aches, but my baseline Cortisol had increased to what appeared to be a normal level, which prompted my endocrinologist to discontinue the Prednisone, despite the obvious benefits.

I did not take any Prednisone for 30 days, which left me in bed most of the time, with body aches, fatigue, skin rash, conjunctivitis, runny nose, and bronchitis in its wake.  After this last visit, my Cortisol was rechecked, and it was back to low normal, so he prescribed Prednisone 5mg/day for the next 60 days, but he gave me no instructions on stress dosing, and I have not had any improvement on the 5mg dose.  He also made a psychiatric referral to me for depression, and I went to the evaluation, but declined antidepressants, since I do not feel depressed, but fatigued from Cortisol insufficiency.  The endocrinologist thinks my pituitary may bounce back eventually, but I have had lingering symptoms for years that suggested Adrenal Insufficiency, yet my US doctor never bothered to order blood work to check for it.  It is going on 9 months since I quit the Methadone, and I am pretty sure the Pituitary ACTH production is not going to heal.  I had an MRI, and my pituitary was small, according to the radiologist.

Health care in the Philippines is not as good as the US, with many laboratory tests available.  I have a home in Virginia between Norfolk and Richmond.   I was wondering if someone might know an endocrinologist in the area who is knowledgeable on my illness.  

I think I could manage my disease better by self dosing the Prednisone by my symptoms, but do not want to go off the reservation.  I have read about dosing by body surface area, and I calculated it to be 1.42 square meters, and 5mg looks to be a sub-optimal dose for my size.  Any suggestions on how to best live with this?
2 weeks 2 days ago #10797

Please Log in or Create an account to join the conversation.

Moderators: [email protected]